Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 56, NWS Albuquerque, NM

May 20, 2011Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at May 20, 2011, 7:15 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 20, 2011, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 7:15 AM MDT (13:15 UTC)
In effect from
May 20, 2011, 12:00 PM MDT
Expired
May 20, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3782 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WWUS85 KABQ 201315
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 AM MDT FRI MAY 20 2011

...RED FLAG WARNING NOON TO 7 PM MDT TODAY ACROSS THE EASTERN
PLAINS SOUTH OF UNION COUNTY FOR STRONG WINDS AND LOW
HUMIDITIES... 

.WINDS ALOFT WILL WEAKEN TODAY COMPARED TO YESTERDAY...BUT A TIGHT
SURFACE PRESSURE GRADIENT WILL PERSIST IN THE LEE OF THE SOUTHERN
ROCKIES. AS A RESULT WEST WINDS WILL STRENGTHEN AGAIN THIS
AFTERNOON ACROSS THE EASTERN PLAINS. DESPITE TEMPERATURES A FEW TO
8 DEGREES BELOW NORMAL...MINIMUM HUMIDITIES WILL AGAIN REACH
CRITICAL THRESHOLDS ALONG AND SOUTHEAST OF A LINE FROM VAUGHN TO
CLAYTON. UNION COUNTY IS EXCLUDED FROM THE RED FLAG WARNING
BECAUSE OF WEAKER WINDS...GENERALLY HIGHER HUMIDITIES AND ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED DURING THE AFTERNOON.

NMZ104-108-202130-
/O.UPG.KABQ.FW.A.0053.110520T1900Z-110521T0200Z/
/O.NEW.KABQ.FW.W.0056.110520T1800Z-110521T0100Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
715 AM MDT FRI MAY 20 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING SOUTH OF UNION COUNTY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL
  REDEVELOP THIS AFTERNOON ACROSS THE EASTERN PLAINS SOUTH OF
  UNION COUNTY. THE STRONGEST WINDS AND LOWEST HUMIDITIES ARE
  EXPECTED FROM 1 TO 6 PM MDT.

* 20 FOOT WINDS...WEST 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* RELATIVE HUMIDITY...RANGING FROM 11 TO 16 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

44
1 follow-up statement
516 
WWUS85 KABQ 202111
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT FRI MAY 20 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS SOUTH OF UNION
COUNTY DUE TO STRONG WIND AND LOW HUMIDITY...

.RED FLAG CONDITIONS WILL CONTINUE THROUGH EARLY EVENING. WIND
SPEEDS WILL DECREASE AFTER SUNSET AS HUMIDITIES RISE TO NEAR 20
PCT BY MID EVENING TO EASE THESE DANGEROUS FIRE WEATHER CONDITIONS.

NMZ104-108-210100-
/O.CON.KABQ.FW.W.0056.000000T0000Z-110521T0100Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
311 PM MDT FRI MAY 20 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

* AREA AND TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
  THROUGH THIS EVENING ACROSS THE EASTERN PLAINS SOUTH OF UNION
  COUNTY. THE STRONGEST WINDS AND LOWEST HUMIDITIES ARE EXPECTED
  THROUGH 6 PM MDT.

* 20 FOOT WINDS...WEST 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* RELATIVE HUMIDITY...FROM 11 TO 16 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

SHY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 20, 3:15 AM MDT, 4 hours earlier.

Area forecast discussion, May 20, 3:15 AM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT FRI MAY 20 2011

.DISCUSSION...
CLOSED LOW DRIFTING N INTO WY THIS AM WITH WRAP AROUND MOISTURE
STILL IMPACTING NW NM. SHORT WAVE TROUGH ROTATING AROUND STORM
WILL SWING THROUGH NM TODAY...WITH ANOTHER WEAK SHORT WAVE TON.
ISOLATED TO SCATTERED RAIN AND HIGH MOUNTAIN SNOW SHOWERS WILL
CONTINUE OVER THE N AND WC AREAS...WITH ENOUGH INSTABILITY FOR
A FEW LIGHTNING STRIKES THIS PM. TEMPERATURES WILL BE MILDER IN
THE W TODAY...BUT STILL DOUBLE DIGITS BELOW NORMAL. WINDS WILL
BE A NOTCH OR TWO LOWER THAN ON THU BUT STRONG ENOUGH FOR SOME
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN PLAINS.

DRIER AND WARMER WILL BE THE WEATHER STORY FOR THIS WEEKEND AS
A WEAK RIDGE OF HIGH PRESSURE CROSSES THE STATE. AN ISOLATED
SHOWER CANNOT BE RULED OUT OVER THE NORTHERN MOUNTAINS EITHER
DAY. MODERATE BREEZES ARE EXPECTED EACH PM MAINLY OVER SOUTHERN
AND EASTERN AREAS...BUT NOT HIGH ENOUGH FOR WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS. TEMPERATURES WILL FINALLY REACH NORMAL
SAT IN THE E AND SUN IN THE W.

ITS BACK TO A MORE ACTIVE PATTERN FOR THE FIRST HALF OF NEXT WEEK
AS A COUPLE OF TROUGHS PASS THROUGH NM. AT THIS POINT IT LOOKS
LIKE THE MAIN FOCUS FOR PRECIPITATION WILL BE ACROSS THE N WITH
WIND AND FIRE WEATHER CONCERNS FOR THE CENTRAL AND S MON THROUGH
WED. TEMPERATURES WILL DROP BELOW NORMAL IN THE W AND CLOSE TO
NORMAL IN THE E DURING THE FIRST HALF OF NEXT WEEK. DRY AND WARMER
WEATHER RETURNS FOR THE END OF NEXT WEEK...AND MAYBE BEYOND AS THE
WEATHER PATTERN MAY RETURN TO DRY AND WARM CONDITIONS AREA WIDE.
CHJ

&&

.AVIATION...
LOBES OF ENERGY WRAPPING AROUND UPR LOW CENTERED OVER WY WILL
CONTINUE TO BRING SCT TO ISOLD SHRA...AFTN TS AND MTN SHSN TO THE
AREA NW OF A LINE FROM QUEMADO TO KCAO TODAY...THEN MAINLY ISOLD
ACTIVITY OVER THE SAME AREA TONIGHT. PATCHY IFR/MVFR CONDITIONS WILL
BE POSSIBLE W OF CONT DIVIDE THIS MORNING...ESPECIALLY KFMN TO
KGUP...DULCE...CHAMA AND CUBA. ONLY LIGHT SN ACCUMULATION EXPECTED
IN N MTNS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE NE AND EAST
CENTRAL PLAINS TODAY...THEN ACROSS VARIOUS PARTS OF THE FORECAST
AREA MON THRU WED.  MON LOOKS LIKE THE MOST CRITICAL DAY...WHEN
STRONG SW WINDS MAY BE MOST WIDESPREAD.

THE CENTER OF THE BROAD UPPER LOW THAT BROUGHT PRECIP TO THE NW AND
WIND TO THE E YESTERDAY STALLED OVER WYOMING LAST NIGHT AND MAY NOT
DRIFT NORTHEASTWARD INTO THE DAKOTAS UNTIL SATURDAY NIGHT. AS A
RESULT...LOBES OF ENERGY WILL CONTINUE TO WRAP AROUND THE FEATURE
WITH SCATTERED TO ISOLATED SHOWERS...AFTERNOON THUNDERSTORMS AND
MAINLY MOUNTAIN SNOW SHOWERS TODAY. PRECIP CHANCES WILL DECREASE
TONIGHT...BUT SMALL PROBABILITIES WILL LINGER ACROSS THE NORTHERN
MOUNTAINS SATURDAY AND SUNDAY. MEANWHILE...WINDY CONDITIONS ARE
EXPECTED TO RETURN TO THE PLAINS TODAY. WINDS ALOFT WILL DECREASE
ALLOWING SPEEDS TO DROP A FEW MPH COMPARED TO THU...BUT A SURFACE
LOW IN THE TX PANHANDLE SHOULD RESULT IN A TIGHT ENOUGH PRESSURE
GRADIENT ACROSS THE PLAINS FOR SEVERAL HOURS OF CRITICAL FIRE
WEATHER CONDITIONS. THUS...WE WILL UPGRADE THE FIRE WEATHER WATCH TO
A RED FLAG WARNING ACROSS THE PLAINS TODAY. BREEZY CONDITIONS ARE
EXPECTED TO RETURN TO THE PLAINS SATURDAY AND SUNDAY AS A SURFACE
LOW LINGERS ACROSS THE PANHANDLES...BUT WINDS LOOK THEY WILL ONLY
TOUCH CRITICAL THRESHOLDS IN EASTERN NM THOSE AFTERNOONS. HUMIDITIES
WILL BE LOW ENOUGH ACROSS EASTERN NM FOR AN HOUR OR TWO OF CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP AROUND THE TIME OF PEAK HEATING
BOTH DAYS.

AFTER A SLIGHT INCREASE IN TEMPERATURES TODAY...STRONGER WARMING
WILL DEVELOP SATURDAY AS THE COOL WEATHER SYSTEM DRIFTS TOWARD THE
NNE AND WINDS ALOFT SHIFT OUT OF THE SW AGAIN. THE WARMING TREND
WILL LAST UNTIL MONDAY IN THE WEST WHEN ANOTHER BROAD UPPER LEVEL
LOW PRESSURE SYSTEM WILL DROP INTO THE PACIFIC NW ON A TRACK TOWARD
COLORADO.

THE SECOND BROAD UPPER LOW IS PROGGED TO PASS EASTWARD OVER CO
TUESDAY AND WEDNESDAY. THIS TRACK WILL FAVOR THE NW PLATEAU AND
NORTHERN MOUNTAINS FOR WETTING PRECIP CHANCES. WED...THE GFS SUGGEST
THE UPPER LOW MAY DIP SOUTHEASTWARD ACROSS NE NM AS IT EXITS...SO
THE NE PLAINS MAY ALSO RECEIVE SOME WETTING PRECIP. THE ECMWF KEEPS
THE SYSTEM A BIT FARTHER NORTH AS IT EXITS WED. THE TRACK WILL ALSO
STEER THE POLAR JET STREAM OVER NM WITH BREEZY TO WINDY CONDITIONS
ACROSS MUCH OF THE FORECAST AREA MONDAY THROUGH WEDNESDAY. EXCEPT
NEAR THE CO BORDER...CRITICAL MINIMUM HUMIDITIES WILL BE COMMON
THOSE DAYS. AT THIS TIME...THE STRONGEST WINDS ARE EXPECTED TO BE
MOST WIDESPREAD MONDAY AND/OR TUESDAY...WHEN MUCH OF THE AREA MAY
EXPERIENCE CRITICAL FIRE WEATHER CONDITIONS. DESPITE SEVERAL DEGREES
OF COOLING THAT WILL DEVELOP ACROSS THE AREA BY WEDNESDAY...THE TAIL
END OF THE POLAR JET STREAK COULD KEEP WINDS EAST OF THE CENTRAL
MOUNTAIN CHAIN STRONG ENOUGH FOR ANOTHER ROUND OF CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE EAST. THE LATTER HALF OF THE COMING
WEEK LOOKS WARMER AND DRY WITH SLOWER WINDS AS A RIDGE OF HIGH
PRESSURE CROSSES. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  40  71  44 /  30  10   0   0
DULCE...........................  53  31  65  35 /  40  20   5   5
CUBA............................  59  35  68  39 /  30  10   0   0
GALLUP..........................  63  35  69  39 /  20  10   0   0
EL MORRO........................  60  33  65  36 /  20   0   0   0
GRANTS..........................  65  36  71  39 /  10   0   0   0
QUEMADO.........................  63  33  70  39 /   5   0   0   0
GLENWOOD........................  74  45  79  48 /   0   0   0   0
CHAMA...........................  47  27  60  30 /  50  20  10   5
LOS ALAMOS......................  59  36  67  41 /  20  10   0   0
PECOS...........................  59  37  68  39 /  20   5   0   0
CERRO/QUESTA....................  54  27  64  33 /  30  10   5   5
RED RIVER.......................  49  27  58  34 /  40  20  10   5
ANGEL FIRE......................  53  26  60  32 /  30  10  10   5
TAOS............................  58  32  68  34 /  20  10   5   0
MORA............................  57  36  65  37 /  20   5   5   0
ESPANOLA........................  64  38  74  41 /  10   5   0   0
SANTA FE........................  61  38  70  42 /  20   0   0   0
SANTA FE AIRPORT................  64  39  73  42 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  45  74  49 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  69  48  76  52 /   5   0   0   0
ALBUQUERQUE VALLEY..............  72  44  78  46 /   5   0   0   0
ALBUQUERQUE WEST MESA...........  70  45  77  49 /   5   0   0   0
LOS LUNAS.......................  72  43  80  44 /   5   0   0   0
RIO RANCHO......................  71  45  77  48 /  10   0   0   0
SOCORRO.........................  78  49  84  53 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  67  42  74  47 /  10   0   0   0
TIJERAS.........................  67  42  75  45 /  10   0   0   0
MORIARTY/ESTANCIA...............  66  37  73  39 /  10   0   0   0
CLINES CORNERS..................  63  39  70  45 /  10   0   0   0
GRAN QUIVIRA....................  69  42  76  45 /   5   0   0   0
CARRIZOZO.......................  77  48  82  51 /   5   0   0   0
RUIDOSO.........................  67  45  74  48 /   5   0   0   0
CAPULIN.........................  64  38  73  42 /  10  10   5   0
RATON...........................  68  35  76  39 /  20  10   5   0
SPRINGER........................  70  39  77  41 /  20   5   0   0
LAS VEGAS.......................  64  43  71  42 /  10   0   0   0
CLAYTON.........................  74  44  80  48 /  10   5   5   0
ROY.............................  69  42  76  44 /   5   0   0   0
CONCHAS.........................  78  46  84  50 /   5   0   0   0
SANTA ROSA......................  75  48  82  50 /   5   0   0   0
TUCUMCARI.......................  80  47  85  52 /   5   0   0   0
CLOVIS..........................  78  47  83  50 /   5   0   0   0
PORTALES........................  79  45  84  49 /   5   0   0   0
FORT SUMNER.....................  79  47  85  48 /   5   0   0   0
ROSWELL.........................  84  52  91  55 /   5   0   0   0
PICACHO.........................  78  47  86  51 /   5   0   0   0
ELK.............................  72  45  80  47 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ104-108.

&&

40/44
Hazardous weather outlook, May 20, 6:02 AM MDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT FRI MAY 20 2011

NMZ501>540-211200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT BETWEEN 12 PM AND 7 PM MDT FOR THE
EASTERN PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE NEXT MONDAY THROUGH
WEDNESDAY ACROSS PORTIONS OF THE EAST...AS WELL AS A PORTION OF
WESTERN NEW MEXICO ON TUESDAY...WHICH COULD BE THE MOST WIDESPREAD
CRITICAL CONDITIONS. WINDS WILL ALSO APPROACH ADVISORY LEVELS OVER
CENTRAL AND SOUTHERN AREAS MONDAY THROUGH WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.